Alabama, 2011

Hail and Damaging Winds in Alabama, May 22, 2011

May 22, 2011 · NWS HUN · 3 events in 2 counties and zones

Thunderstorms erupted rapidly just after the noon hour in northwest Alabama along an outflow boundary that propagated eastward from earlier thunderstorm activity in the mid South. One of the storms became severe in Limestone and Madison Counties, producing hail up to quarter sized and knocking down or uprooting trees.

Where it happened

Every event with a place to put it. Tap one for its entry below.

  • Tornadoes
  • Tropical storms and surge
  • Floods
  • Wind
  • Hail
  • Winter weather
  • Heat and drought
  • Cold
  • Fire, smoke and dust
  • Marine and coastal
  • Other

Open the live radar over this ground

The toll

Deaths
0
Injuries
0
Property damage
$6,000
Crop damage
None recorded
Events
3

Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.

What happened

The episode as NWS HUN wrote it up.

Thunderstorms erupted rapidly just after the noon hour in northwest Alabama along an outflow boundary that propagated eastward from earlier thunderstorm activity in the mid South. One of the storms became severe in Limestone and Madison Counties, producing hail up to quarter sized and knocking down or uprooting trees.

What forecasters said that day

The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Huntsville, AL wrote its last area forecast discussion before the first event at May 22, 10:53 AM CST, 52 minutes earlier.

Area forecast discussion, May 22, 10:53 AM CST, 52 minutes before
AREA FORECAST DISCUSSION...UPDATED
NATIONAL WEATHER SERVICE HUNTSVILLE AL
1153 AM CDT SUN MAY 22 2011

.UPDATE...
FOR 18Z TAFS.
&&

.AVIATION...
TSRA WL AFFECT KMSL VCNTY THRU 20Z...AND PERHAPS THRU EARLY
EVENING.  THE STORMS WL GENERATE BRIEF GUSTY WINDS AND PSBLY
MVFR/IFR CONDS DUE TO VSBY REDUCTION IN +RA.  WL MAINTAIN VCTS AND
AMD FOR STORM TRENDS AS THEY DVLP.  THE STORM RISK IS LWR AT
KHSV...BUT HAVE INCLUDED VCTS THIS AFTN AS WELL.

THE RISK OF TSRA WL DIMINISH EARLY THIS EVENING...WITH ADDITIONAL
TSRA PSBL LATE TNGT.  HOWEVER..CONFIDENCE IS TOO LOW TO INCLUDE IN
PREVAILING FCST ATTM.  VFR CONDS SHOULD PREVAIL OUTSIDE VCNTY OF
TSRA ACTIVITY.
&&

.DISCUSSION.../ISSUED AT 906 AM CDT SUN MAY 22 2011/
MCS OVER THE MID SOUTH IS ORGANIZING AND EXPANDING AS IT MOVES ENE.
PER 8H ANALYSIS...IT RESIDES AT THE NOSE OF THE WARM/MOIST AXES. RUC
13 MOISTURE TRANSPORT VECTORS CONTINUE TO PRODUCE NEW DEVELOPMENT IN
CENTRAL AR.  PRESENT MOVEMENT WL BRING THIS SYS ACROSS FAR NWRN AL
AND EVENTUALLY INTO MIDDLE TN...CLIPPING OUR SRN TN COUNTIES.  0-6KM
BULK SHEAR VALUES OF 35-45KT AND A STEEP 850-650MB LAPSE RATE ON THE
12Z OHX SOUNDING INDICATE A MARGINAL SVR WIND/HAIL THREAT.  WL
ADJUST THE FCST TO GO WTIH LIKELY POPS IN NWRN AL/SRN TN...GIVEN
SOME UNCERTAINTY YET AS THE ENVIRONMENT IS A BIT DRIER IN NRN AL.
HWO HAS ALSO BEEN UPDATED.
&&

.HUN WATCHES/WARNINGS/ADVISORIES...
AL...NONE.
TN...NONE.
&&

KULA
Hazardous weather outlook, May 22, 8:07 AM CST, 3 hours 38 minutes before
HAZARDOUS WEATHER OUTLOOK...UPDATED
NATIONAL WEATHER SERVICE HUNTSVILLE AL
907 AM CDT SUN MAY 22 2011

ALZ001>010-016-TNZ076-096-097-221800-
LAUDERDALE-COLBERT-FRANKLIN AL-LAWRENCE-LIMESTONE-MADISON-MORGAN-
MARSHALL-JACKSON-DEKALB-CULLMAN-MOORE-LINCOLN-FRANKLIN TN-
907 AM CDT SUN MAY 22 2011

THIS HAZARDOUS WEATHER OUTLOOK IS FOR NORTH ALABAMA AND PORTIONS
OF SOUTHERN MIDDLE TENNESSEE.

.DAY ONE...THIS AFTERNOON AND TONIGHT...

THE PROBABILITY FOR WIDESPREAD HAZARDOUS WEATHER IS LOW.

THUNDERSTORMS OVER NORTHERN MISSISSIPPI WILL MOVE TO THE NORTHEAST
TODAY. THE SOUTHERN PORTION OF THIS ACTIVITY WILL IMPACT LOCATIONS
IN NORTHWESTERN ALABAMA AND SOUTHERN MIDDLE TENNESSEE THIS AFTERNOON
AND EVENING WITH SHOWERS AND THUNDERSTORMS. A FEW OF THESE STORMS
COULD BE STRONG PRODUCING GUSTY WINDS BETWEEN 40 AND 50 MPH...BRIEF
HEAVY RAINFALL...SMALL HAIL...AND FREQUENT LIGHTNING.

.DAYS TWO THROUGH SEVEN...MONDAY THROUGH SATURDAY...

ADDITIONAL ROUNDS OF ISOLATED AFTERNOON AND EVENING THUNDERSTORMS MAY
OCCUR AGAIN ON MONDAY AND TUESDAY. BRIEF GUSTY WINDS AND LIGHTNING
WILL BE EXPECTED WITH THESE STORMS AND THE HIGHEST CHANCE WILL AGAIN
BE NORTH OF THE TENNESSEE RIVER.

THE THREAT FOR MORE WIDESPREAD AND ORGANIZED THUNDERSTORMS WILL
INCREASE WEDNESDAY NIGHT INTO THURSDAY AS A COLD FRONT APPROACHES. A
FEW OF THE STORMS COULD BE STRONG WITH GUSTY WINDS AND LOCALLY HEAVY
RAINFALL POSSIBLE.

.SPOTTER CALL TO ACTION STATEMENT...

ACTIVATION OF STORM SPOTTERS AND EMERGENCY MANAGEMENT PERSONNEL
IS NOT ANTICIPATED AT THIS TIME.

20

In the hours before

Special weather statement, May 22, 11:08 AM CST, 37 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE HUNTSVILLE AL
1208 PM CDT SUN MAY 22 2011

ALZ004-007-221745-
LAWRENCE-MORGAN-
1208 PM CDT SUN MAY 22 2011

...SIGNIFICANT WEATHER ADVISORY FOR CENTRAL AND NORTHERN LAWRENCE
AND NORTHWESTERN MORGAN COUNTIES UNTIL 1245 PM CDT...

DOPPLER RADAR WAS TRACKING A STRONG THUNDERSTORM NEAR HATTON...OR 10
MILES NORTHWEST OF MOULTON...MOVING EAST AT 30 MPH.

PEA SIZE HAIL AND WINDS UP TO 40 MPH ARE EXPECTED WITH THIS STORM.

* LOCATIONS IN OR NEAR THE PATH INCLUDE...
  CHALYBEATE SPRINGS...WHEELER.
  HILLSBORO.
  CADDO.
  TRINITY...BASHAM.

SEEK SHELTER AND STAY AWAY FROM WINDOWS UNTIL THE STORM HAS PASSED.

&&

LAT...LON 3447 8753 3461 8750 3471 8713 3467 8708
      3466 8704 3465 8703 3451 8700
TIME...MOT...LOC 1708Z 260DEG 26KT 3457 8742

KULA
Special weather statement, May 22, 11:32 AM CST, 13 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE HUNTSVILLE AL
1232 PM CDT SUN MAY 22 2011

ALZ005-006-221815-
LIMESTONE-MADISON-
1232 PM CDT SUN MAY 22 2011

...SIGNIFICANT WEATHER ADVISORY FOR LIMESTONE AND MADISON COUNTIES
UNTIL 115 PM CDT...

AT 1230 PM CDT...NATIONAL WEATHER SERVICE DOPPLER RADAR WAS TRACKING
A STRONG THUNDERSTORM NEAR TRINITY...OR 7 MILES NORTHWEST OF
DECATUR...MOVING EAST AT 15 MPH.  OTHER THUNDERSTORMS WERE
DEVELOPING ACROSS NORTHWEST MADISON COUNTY NORTH OF HARVEST...ALSO
MOVING EAST AT 15 MPH.

PEA SIZE HAIL AND WINDS UP TO 40 MPH ARE EXPECTED WITH THESE STORMS.

* LOCATIONS IN OR NEAR THE PATH INCLUDE...
  TANNER.
  ATHENS.
  BELLE MINA.
  FRENCH MILL...CAPSHAW.

REMEMBER...IF YOU CAN HEAR THUNDER...YOU ARE CLOSE ENOUGH TO THE
STORM TO BE STRUCK BY LIGHTNING. SEEK SAFE SHELTER IMMEDIATELY.

&&

LAT...LON 3500 8662 3466 8666 3461 8696 3465 8702
      3465 8704 3467 8708 3469 8710 3474 8710
      3500 8683
TIME...MOT...LOC 1731Z 249DEG 15KT 3467 8707

KULA

The radar

The Northeast Alabama radar (KHTX), 79 km away, was scanning. The volume nearest the first event began at 17:42 UTC.

Open the radar archive at this moment

Event by event

2 thunderstorm wind, 1 hail. Local standard time, as filed.

Thunderstorm Wind, Limestone

When
May 22, 11:45 AM CST to 11:55 AM CST
Where
Limestone County, 0.69 mi N of Belle Mina
Measured
50 kt (58 mph) estimated gust
Property damage
$4,000
Reported by
Emergency Manager
Coordinates
34.660, -86.880

Trees were blown down in the Belle Mina area.

Thunderstorm Wind, Madison

When
May 22, 12:24 PM CST to 12:28 PM CST
Where
Madison County, 0.26 mi W of Oakwood College
Measured
40 kt (46 mph) estimated gust
Property damage
$2,000
Reported by
Emergency Manager
Coordinates
34.749, -86.635

A tree was blown down in the Ardmore Estates community.

Hail, Madison

When
May 22, 12:30 PM CST
Where
Madison County, 1.19 mi NE of Oakwood College
Measured
1 in hail
Reported by
Amateur Radio
Coordinates
34.760, -86.613

Quarter size hail was reported.

What these are

Thunderstorm Wind
Winds from a thunderstorm of 50 knots (58 mph) or more, or lower winds that caused damage or casualties. Measured gusts are marked MG, estimated EG.
Hail
Hail three-quarters of an inch or larger, or smaller hail that caused damage, filed with the largest stone measured.

After NWS Directive 10-1605, the rules offices file Storm Data by.

The same day elsewhere

More

Every storm in Alabama in 2011Every state in 2011This day in weather historyWarnings in Alabama, May 2011

Sources

NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 321381, 321386, 321383.